Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 239, NWS Sioux Falls, SD

July 31, 20085 counties in Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2008, 5:42 AM CDT for 5 counties in Minnesota; Brookings County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 5:42 AM CDT (10:42 UTC)
Expired
Jul 31, 2008, 6:30 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:08 AM CDTTSTM WND DMG4 N Ivanhoe, MNPOWER POLES BENT OVER.
Jul 31, 6:27 AM CDTHAIL 0.751 Sse Cottonwood, MNHAIL FELL FROM 627 TO 633 AM.
Jul 31, 6:30 AM CDTHAIL 0.755 Ssw Cottonwood, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:51 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 311042
SVRFSD
MNC033-081-083-101-117-SDC011-311130-
/O.NEW.KFSD.SV.W.0239.080731T1042Z-080731T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 AM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EXTREME NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN MURRAY COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 AM CDT

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 23 MILES NORTH OF COTTONWOOD TO 17 MILES NORTHWEST
  OF WHITE...OR ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
  MARSHALL TO 7 MILES NORTHEAST OF ESTELLINE...MOVING SOUTHEAST AT 65
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HENDRICKS...WHITE AROUND 555 AM CDT...
  TAUNTON...MINNEOTA AROUND 600 AM CDT...
  IVANHOE...GHENT...COTTONWOOD AROUND 605 AM CDT...
  ELKTON...ARCO AROUND 610 AM CDT...
  MARSHALL AROUND 615 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHWEST MINNESOTA.

LAT...LON 4454 9558 4420 9559 4420 9546 4408 9590
      4416 9640 4454 9686 4455 9646 4463 9646
      4464 9561
TIME...MOT...LOC 1041Z 306DEG 56KT 4491 9583 4464 9678

$$
WILLIAMS
1 follow-up statement
000 
WWUS53 KFSD 311109
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT THU JUL 31 2008

MNC033-081-083-101-117-SDC011-311130-
/O.CON.KFSD.SV.W.0239.000000T0000Z-080731T1130Z/
LYON MN-LINCOLN MN-PIPESTONE MN-MURRAY MN-COTTONWOOD MN-BROOKINGS SD-
609 AM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BROOKINGS...EXTREME NORTHWESTERN COTTONWOOD...
NORTHERN MURRAY...NORTHERN PIPESTONE...LINCOLN AND LYON COUNTIES...

AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 17 MILES NORTH OF COTTONWOOD TO TAUNTON
TO 4 MILES EAST OF WHITE...OR ALONG A LINE EXTENDING FROM 27 MILES
NORTH OF MARSHALL TO 15 MILES NORTHWEST OF MARSHALL TO 17 MILES
NORTHWEST OF MARSHALL TO 14 MILES NORTHEAST OF BROOKINGS...MOVING
SOUTHEAST AT 56 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   ARCO AROUND 615 AM CDT...
   MARSHALL...LYND...LAKE BENTON...COTTONWOOD AROUND 620 AM CDT...
   TYLER...RUSSELL AROUND 625 AM CDT...
   RUTHTON...BALATON...FLORENCE AROUND 630 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHWEST MINNESOTA.

LAT...LON 4454 9558 4420 9559 4420 9546 4408 9590
      4416 9640 4454 9686 4455 9646 4463 9646
      4464 9561
TIME...MOT...LOC 1109Z 326DEG 48KT 4477 9573 4454 9595
          4452 9602 4436 9651

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 31, 3:45 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT THU JUL 31 2008

.DISCUSSION...
COMPLEX N OF FCST AREA SHUD MOVE FAIRLY QUICKLY SEWD THRU MAINLY
NERN HALF OF AREA NEXT SVRL HRS...AND BE MOSTLY GONE BY 15Z. THIS
MAY NOT LEAVE MUCH FOR REST OF TDA BUT WITH SOME LO LVL SUPPORT
LINGRNG WILL KEEP SOME MENTN E FOR THIS AFTN INTO THIS EVE. AS SFC
LOW MOVES EWD OVER AREA...DRIER AIR SHUD BE TRYING TO FILTER IN FROM
THE W. MORE IMPORTANTLY LTL THERMAL OR UPPER SUPPORT FOR ANY PCPN
LATR TNGT INTO THE STAR OF THE COMING WEEKEND. KEY IS UPPER RDG
BUILDG MORE STGLY NEWD INTO AREA ON MODELS. EVEN THE ECMWF WHICH IS
FINALLY COMNG IN HINTS AT THIS STGR RDG BUILG EVEN THO I ONLY SEE IT
THRU 24 HRS ATTM. THIS WILL PRBLY LEAD TO DECENT WARMNG/CAPPING OVER
FCST AREA AND QUITE WARM WX THRU WEEKEND WITH NOT MUCH PCPN THREAT.
IN DFRNCE TO MORE FAVORD PATTRN SHOWN BY NAM...CONTINUITY...AND SPC
OUTLOOK WILL KEEP SOME MENTN IN THE E FOR SAT NGT. THAT AND WE HAVE
HAD TRBL GETTING THAT RDGNG TO BUILD INTO AREA SO FAR THIS SUMMER.
NEVERTHELESS LEAN TO NAM/CANADIAN SOLN ON STGR RDGNG FOR NOW.

LTL CHANGE IN MON THRU WED PD WITH COOLING BY END OF PD AND SOME CHC
OF TSTMS BASED ON RDG ERODING AS GFS PROJECTS.

&&

.AVIATION...
VFR CONDITIONS ARE LIKELY TO PREVAIL THROUGH A VAST MAJORITY BOTH
AREALLY AND TEMPORALLY THROUGH 12Z FRI.  EXCEPTIONS WILL BE THREAT
FOR MVFR VSBYS ARND KFSD AND KSUX THRU ARND 13Z IN LIGHT FOG.
CONVECTION WL GET CLOSE TO KHON BTWN 11Z AND 14Z...WITH MORE
CERTAINTY OF OUTFLOW WINDS SHIFTING TOWARD NLY DIRECTION AND BRIEFLY
GUSTY BY 11Z-13Z WINDOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/CHAPMAN
Hazardous weather outlook, Jul 31, 5:08 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 AM CDT THU JUL 31 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
508 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WITH DAMAGING WINDS MAY AFFECT SOUTHWEST MINNESOTA
EARLY THIS MORNING...ESPECIALLY IN THE IVANHOE TO MARSHALL TO
WINDOM AREAS. OTHER THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
THIS EVENING COULD PRODUCE ISOLATED LARGE HAIL AND DAMAGING WINDS
IN SOUTHWEST MINNESOTA...SLIGHTLY WEST TO THE BROOKINGS SOUTH
DAKOTA AREA...AND SOUTH TO THE SPIRIT LAKE...SPENCER...AND STORM
LAKE IOWA AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT IN AND NEAR
SOUTHWEST MINNESOTA. ISOLATED STORMS COULD BE SEVERE.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY INTO
MONDAY...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH 900 AM IN PART OF
SOUTHWEST MINNESOTA...AND POSSIBLE AFTER 300 PM IN SOUTHWEST
MINNESOTA AND SMALL ADJACENT  PARTS OF SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:28 AM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray47 min
Jul 30, 7:39 PM CDTTornado WarningFSDGregory36 min
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.